Montana, 2004High Wind in Montana, May 9, 2004
May 9, 2004 · NWS GGW · 1 event in 1 county or zone
A spotter reported a wind gust to 76 mph with debris all over yard after a brief convective shower. A grain auger was also blown over.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A spotter reported a wind gust to 76 mph with debris all over yard after a brief convective shower. A grain auger was also blown over.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 9, 1:17 PM MST, 5 hours 3 minutes earlier.
Area forecast discussion, May 9, 1:17 PM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
217 PM MDT SUN MAY 9 2004
.SHORT TERM...
COLD FRONT SLOWLY SAGGING INTO THE CWA FROM CANADA. HAS GONE THRU
THE NORTHERN FRINGE OF THE CWA THUS FAR WHERE WIND HAS COME AROUND
TO THE NORTHWEST AND TEMPERATURES HAVE STARTED TO FALL. STILL
EXPECTING IT CLEAR THE CWA TO THE SOUTH BY MID-EVENING OR SO. A FEW
STRAY SHOWERS MEANDERING ACROSS THE NORTH...BUT NOTHING EVEN
REMOTELY EXCITING. BEST UPPER SUPPORT TO REMAIN IN CANADA...WILL
THUS KEEP SOME 20 POPS ACROSS THE NORTH THIS EVENING. WIND HAS
HOWLED ALL DAY...AND WILL CONTINUE INTO THE EARLY EVENING BEFORE
DIMINISHING. FOR NOW THE LAKE WIND ADVISORY SET TO EXPIRE AT 6 PM.
WILL LET EVENING SHIFT DECIDE IF EXTENSION NECESSARY. RED FLAG
WARNING FOR THE TWO SOUTHERN FIRE WEATHER ZONES DUE TO EXPIRE AT 8
PM...BUT WILL STICK A FORK IN IT WITH THIS PACKAGE ISSUANCE AS
TEMPERATURES HAVE ABOUT PEAKED WITH FRONT NEARING AND CLOUDS
OVERHEAD...AND RELATIVE HUMIDITIES STILL HAVE ONLY MANAGED TO DROP
INTO THE MID TO UPPER 20S EVEN WITH THE STRONG DOWNSLOPE WIND.
SURFACE HIGH MOVES IN TONIGHT WITH COLD AIR ADVECTION KEEPING WIND
UP A BIT...BUT STILL SHOULD FALL ENUF TO ALLOW IT TO GET DECENTLY
COLD UNDER A PARTLY CLOUDY SKY. WEAK UPPER RIDGE FOR MONDAY WITH
SURFACE HIGH SLIPPING INTO THE DAKOTAS...MAKING FOR EAST TO
SOUTHEAST SURFACE WIND WITH SPEEDS MAINLY IN THE TEENS. THINGS START
TO GET VERY INTERESTING VERY QUICKLY TOMORROW EVENING AS STRONG
SHORTWAVE MOVING INTO THE GREAT BASIN INDUCES SURFACE CYCLOGENESIS
OVER THE CENTRAL ROCKIES BY EARLY EVENING. THIS LOW DEEPENS AND
MOVES RAPIDLY NORTHEAST INTO SOUTHEAST MONTANA BY TUESDAY MORNING.
IN THE PROCESS IT PUSHES A WARM FRONT THRU THE AREA BRINGING
PRECIPITATION IN THE FORM OF RAIN...AND STRONG GRADIENT WIND TO THE
TUNE OF 25 TO 35 MPH MONDAY NIGHT AND TUESDAY MORNING. MODELS
AGREEING VERY WELL ON EVOLUTION OF THIS LOW. TUESDAY THE WARM FRONT
GETS SHOVED OUT AS A COLD FRONT BY THE UPPER TROF. ALTHO WE APPEAR
TO MISS THE LIONS SHARE OF THE UPPER SUPPORT...GOOD COLD AIR
ADVECTION WILL BRING A VERY REAL POSSIBILITY OF SNOW TO THE AREA FOR
TUESDAY NIGHT INTO WEDNESDAY. CURRENT FORECAST OF HIGH CHANCE TO
LIKELY POPS BEGINNING MONDAY NIGHT LOOK GOOD AND HAVE MADE VERY
LITTLE CHANGE. THUS A WETTER...MUCH COOLER...AND WINDY SITUATION
SETTING UP FOR AT LEAST THE FIRST HALF OF THE UPCOMING WEEK. MORNING
LOWS BEGINNING WEDNESDAY AND LASTING THRU FRIDAY TO BE ON THE BELOW
NORMAL SIDE WITH FREEZING TEMPERATURES LIKELY FOR MANY AT LEAST ONE
OR TWO NIGHTS...IF NOT THREE. ANY TENDER VEGETATION THAT COLD BE
PROTECTED LIKELY SHOULD BE. WILL ALSO GO AHEAD AND ISSUE A LAKE WIND
ADVISORY FOR TUESDAY NIGHT AND WEDNESDAY...WITH THE POSSIBILITY EVEN
THAT A HIGH WIND WATCH MAY BE NEEDED FOR TUESDAY NIGHT FOR SOME
PARTS OF THE CWA. WILL LET THAT FOR NEXT SHIFT TO DISCERN.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...
MODELS CONTINUE TO BE IN EXCEPTIONALLY GOOD AGREEMENT FOR TUESDAY
NIGHT AND WEDNESDAY. TUESDAY NIGHT BEGINS WITH STRONG SURFACE LOW
OVER THE WESTERN DAKOTAS. WRAP AROUND MOISTURE THROWN BACK WELL INTO
NORTH CENTRAL MONTANA. LIKELY POPS FOR TUESDAY NIGHT ON TRACK. AS
SURFACE SYSTEM BEGINS TO PULL NORTH AND EAST ON
WEDNESDAY...POTENTIAL FOR PRECIPITATION OVER CWA WILL BEGIN TO
DIMINISH. STRONG NORTHERLY SURFACE FLOW AND CLOUD COVER WILL KEEP
TEMPERATURES AROUND 20 DEGREES COOLER THAN NORMAL. CURRENT EXTENDED
PACKAGE HAS THIS WELL COVERED. UPPER LEVEL TROUGH LINGERS OVER
EASTERN MONTANA INTO THURSDAY. LOWS POPS FOR THIS PERIOD LOOK GOOD
AS GENERALLY UNSETTLED CONDITIONS PREVAIL. UPPER LEVEL FLOW BECOMES
MORE ZONAL ON FOR THE WEEKEND. THIS SHOULD ALLOW FOR A RETURN TO
NEAR NORMAL CONDITIONS. POHL
&&
CLIMO...3 OF THE LAST 10 YEARS HAVE HAD A MEASURABLE SNOWFALL DURING
THE MONTH OF MAY IN GLASGOW. IN 1999 THERE WAS A TOTAL OF 6.8 INCHES
OF SNOW DURING A STORM THAT AFFECTED THE AREA ON MAY 10TH THROUGH
THE 12TH. IN 2002 A STORM PRODUCED 6.3 INCHES OF SNOW ON MAY 6TH
THROUGH THE 8TH. SINCE 1950 THERE HAVE BEEN 14 YEARS WITH
MEASURABLE SNOWFALL...AND 34 YEARS WHERE THERE HAS BEEN A TRACE OF
SNOW. THE MOST SIGNIFICANT SNOWFALL OCCURRED ON MAY 12, 1983 WHEN
10.1 INCHES OF SNOW FELL. THIS COMING WEDNESDAY IS THE 21ST
ANNIVERSARY OF THE MOST SIGNIFICANT SNOWSTORM DURING THE MONTH OF
MAY AT GLASGOW. THE LATEST MEASURABLE SNOW IN GLASGOW WAS ON JUNE
8, 1950 WHEN 1.3 INCHES FELL. CB
&&
.GGW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FOR FORT PECK LAKE UNTIL 6 PM.
LAKE WIND ADVISORY FOR FORT PECK LAKE TUESDAY NIGHT AND WEDNESDAY.
&&
Hazardous weather outlook, May 9, 5:06 AM MST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
606 AM MDT SUN MAY 9 2004
MTZ016>020-059>062-101200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
EASTERN ROOSEVELT-NORTHERN PHILLIPS-NORTHERN VALLEY-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-
606 AM MDT SUN MAY 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
A POTENTIALLY STRONG SPRING STORM TO AFFECT THE AREA TUESDAY THROUGH
WEDNESDAY.
RAIN WILL LIKELY OVERSPREAD THE AREA TUESDAY. AS THE STORM PULLS
AWAY FROM THE AREA TUESDAY NIGHT COLDER AIR WILL BE PULLED DOWN INTO
THE AREA FROM CANADA. THE RAIN WILL LIKELY CHANGE OVER TO SNOW BEFORE
ENDING WEDNESDAY MORNING. ALTHOUGH IT IS STILL A FEW DAYS AWAY...AND
THE EXACT TRACK OF THE STORM IS UNKNOWN...THERE IS THE POTENTIAL FOR
SOME SNOW ACCUMULATION ALONG WITH STRONG NORTH WINDS TUESDAY NIGHT.
TEMPERATURES TUESDAY NIGHT WILL DROP INTO THE MID-UPPER 20S...AND
HIGHS WEDNESDAY ARE EXPECTED TO BE IN THE 30S AND LOWER 40S.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ021>027-101200-
DAWSON-GARFIELD-MCCONE-PETROLEUM-PRAIRIE-RICHLAND-WIBAUX-
606 AM MDT SUN MAY 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA
.DAY ONE...
A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES 121 AND 122.
SEE GTFFWFGGW OR WWUS85 KGGW FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
A POTENTIALLY STRONG SPRING STORM TO AFFECT THE AREA TUESDAY THROUGH
WEDNESDAY.
RAIN WILL LIKELY OVERSPREAD THE AREA TUESDAY. AS THE STORM PULLS
AWAY FROM THE AREA TUESDAY NIGHT COLDER AIR WILL BE PULLED DOWN INTO
THE AREA FROM CANADA. THE RAIN WILL LIKELY CHANGE OVER TO SNOW BEFORE
ENDING WEDNESDAY MORNING. ALTHOUGH IT IS STILL A FEW DAYS AWAY...AND
THE EXACT TRACK OF THE STORM IS UNKNOWN...THERE IS THE POTENTIAL FOR
SOME SNOW ACCUMULATION ALONG WITH STRONG NORTH WINDS TUESDAY NIGHT.
TEMPERATURES TUESDAY NIGHT WILL DROP INTO THE MID-UPPER 20S...AND
HIGHS WEDNESDAY ARE EXPECTED TO BE IN THE 30S AND LOWER 40S.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
TFJ
High Wind, Central and Southern Valley
- When
- May 9, 6:20 PM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, May 9 to 10, 20042 deaths · $5.5 million · 1 event
- Tornadoes and Hail in Minnesota, May 9, 2004$330,000 · F1 · 94 events
- Hail and Damaging Winds in Michigan, May 9 to 10, 2004$600,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Nebraska, May 9, 2004$200,000 · 78 kt wind · 3 events
- Hail and Damaging Wind in Georgia, May 9, 2004$140,000 · 1.75 in hail · 5 events
- Lightning Strike in North Carolina, May 9, 2004$100,000 · 1 event
- Tornado in Minnesota, May 9, 2004$20,000 · F1 · 1 event
- Flash Flooding and Flood in Michigan, May 9 to 10, 2004$42,000 · 5 events
- Hail in Nebraska, May 9, 2004$28,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in Maryland, May 9, 2004$30,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Wisconsin, May 9, 20041 in hail · 19 events
- Marine Thunderstorm Winds in Lake Michigan, May 9, 2004$20,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393545.